Dysphonia as an unusual toxic event of oxaliplatin-based chemotherapy

M. Berretta, R. Taibi, A. Bearz, N. La Mura, S. Berretta, U. Tirelli, Sergio Frustaci

Research output: Contribution to journalArticle

Abstract

Oxaliplatin is a new, third-generation platinum complex. It has a good safety profile characterized by low hematological-gastrointestinal toxicity. No significant nephro-ototoxicity has been observed. Acute peripheral neuropathy is a common event affecting, as grade 1 or 2, 85-95% of patients. Recently, data on dysphonia toxicity, after the administration of oxaliplatin, has been reported in literature. This toxicity with acute onset can be misunderstood if not carefully looked for. However, it is self-limiting and a non-permanent (grade 1-2) neurotoxic phenomenon, which impairs transiently the quality of life of a percentage of oxaliplatin-treated patients. We report our experience in consecutive patients affected by advanced collorectal cancer treated with oxaliplatin-based chemotherapy. Overall, we observed 13 (16%) cases of dysphonia out of 81 consecutive patients treated with oxaliplatin-based chemotherapy. This toxic effect was self-limiting and all patients recovered rapidly. Nonetheless, a deeper understanding of this phenomenon is essential to give correct information to the patients.

Original languageEnglish
Pages (from-to)595-598
Number of pages4
JournalJournal of Chemotherapy
Volume16
Issue number6
Publication statusPublished - Dec 2004

Keywords

  • Chemotherapy toxicity
  • Colorectal cancer
  • Dysphonia
  • Oxaliplatin
  • Side effects

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Microbiology (medical)

Fingerprint Dive into the research topics of 'Dysphonia as an unusual toxic event of oxaliplatin-based chemotherapy'. Together they form a unique fingerprint.

  • Cite this

    Berretta, M., Taibi, R., Bearz, A., La Mura, N., Berretta, S., Tirelli, U., & Frustaci, S. (2004). Dysphonia as an unusual toxic event of oxaliplatin-based chemotherapy. Journal of Chemotherapy, 16(6), 595-598.